MAUDE Adverse Event Report: ETHICON INC. PRLNE BLU 36IN 5-0 D/A RB-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PRLNE BLU 36IN 5-0 D/A RB-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Catalog Number 8556H
Medical Device Problem Code Device Contaminated During Manufacture or Shipping (2969)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint#: (b)(4).H6: type of investigation: b21 - device evaluation pending.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The device upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.A manufacturing record evaluation was performed for the finished device lot, and no non-conformance's were identified.Additional information was requested, and the following was obtained via: cook medical uses the sutures to manufacture cardiac grafts.No patients were involved in this issue.The two codes involved where isolated as soon as the contaminated was seen.Not all the samples isolated have been examined.However, those that have been have shown the contaminated under the microscope.Pictures attached again.The lot number with the contaminated is tebbhc.When the suture is applied to the graft it is done under a microscope, so the contaminants were first seen by the operations team then tested by the quality manager.Additional h11: customer has advised the product is not in its original sales boxes.Examples of pictures sent through for review.If other, describe: found prior to use in cook devices, if other, describe: not in a surgical procedure., patient status/ outcome / consequences: no patient involvement, patient consequence description/was there a clinical outcome experienced by the patient (infection, inflammation, etc.)? n/a, was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: unknown, if yes, describe: n/a, is the patient part of a clinical study? unknown, ip-02564677.Device property of: none, device in possession of: none.D4: full udi currently unavailable since the exact lot of the suspected device cannot be determined.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure in 2025 and suture was used.Before use on the patient, needle portion had foreign matter (microscopic particles) found on prolene suture.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 12/8/2025.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 pending evaluation of returned device.H6 component code: c22 - photo analysis.Additional information: d4, d9, h3, h4, h6.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information was requested, the following was obtained: - it was reported that 155 individual sutures (approx.5 boxes) are involved.Could you please confirm how many of these devices had microscopic particles? - how many products from each lot number contained microscopic particles? - for each lot number, how many units were found to contain microscopic particles? - did the event occur during one or multiple patient procedures? - could you please confirm the lot numbers involved? - did the event occur during one or multiple patient procedures? - please provide the source or name of person providing answers to follow-up questions: cook medical uses the sutures to manufacture cardiac grafts.No patients were involved in this issue.The two codes involved where isolated as soon as the contaminated was seen.Not all the samples isolated have been examined.However, those that have been have shown the contaminated under the microscope.Pictures attached again.The lot number with the contaminated is tebbhc.When the suture is applied to the graft it is done under a microscope, so the contaminants were first seen by the operations team then tested by the quality manager.A device has been received, however it has not yet been evaluated.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.H3 photo summary: the product was returned to eth for evaluation.Visual analysis determined that ten unopened overwrap packets were received for analysis.Product code 8556h.During the visual inspection of the returned sample, the overwrap packets were examined under magnification and no issues related to foreign matter could be observed.Three photos were provided; all show what appears to be blue particles.As part of eth quality process all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the devices were returned without detectable damage.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.Based on the results of this investigation, it was determined that the product met the manufacturing release criteria: since no malfunction was observed during the investigation.No corrective and preventive action (capa) is required now.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Date sent to the fda: 1/7/2026.Corrected information: h6 investigational codes.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 1/22/2026.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 no device problem found.Additional information: d9, h3, h6.Corrected information: d4 (udi #, lot).H6 investigational codes submitted in follow up 1.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.H3 investigational summary: the product was returned to eth for evaluation.Visual analysis determined that ten unopened overwrap packets were received for analysis.Product code 8556h, lot tebcsh.During the visual inspection of the returned samples, foreign matter that appears to be silicone was observed in eight needles.In the two remaining samples no anomalies or issues related to foreign matter were observed.A further analysis was performed to determine the nature of the foreign matter; results indicate the following: the extracted material matches the characteristic features of silicone, confirming strong similarity to the reference sample.As part of eth quality process all devices are manufactured, inspected, and released to approved specifications.Based on the information currently available, the foreign matter was identified during the investigation of the sample received.This product issue will be addressed through the ethicon quality system.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 1/22/2026.Correction to (b)(4) g3 should be 1/14/2025.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) date sent to the fda: 4/29/2026.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Corrected information: h3 investigational summary in follow up 3.H3 investigational summary: the product was returned to eth for evaluation.Visual analysis determined that ten unopened overwrap packets were received for analysis.Product code 8556h, lot tebcsh.During the visual inspection of the returned samples, foreign matter that appears to be silicone was observed in eight needles.In the two remaining samples no anomalies or issues related to foreign matter were observed.A further analysis was performed to determine the nature of the foreign matter; results indicate the following: sem-eds indicate the particles are primarily silicone coating material with metal (fe, cr, ni, ti)-containing particles on the surface of the needle.Particles may have been created through laser drilling of ethalloy and fe may have also accumulated on the tooling from the transporting tape.This foreign matter could be traced to the manufacturing process.As part of eth quality process all devices are manufactured, inspected, and released to approved specifications.Based on the information currently available, the foreign matter was identified during the investigation of the sample received.This product issue will be addressed through the ethicon quality system.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.

Brand Name
PRLNE BLU 36IN 5-0 D/A RB-1
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key23657914
Report Number2210968-2025-13283
Device Sequence Number17369265
Product Code GAW
UDI-Device Identifier10705031017030
UDI-Public(01)10705031017030(17)280430(10)TEBCSH
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8556H
Device Lot NumberTEBCSH
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2025
Supplement Date Received by Manufacturer12/04/2025
01/07/2026
11/24/2025
01/14/2026
04/29/2026
Initial Report FDA Received Date11/26/2025
Supplement Report FDA Received Date12/08/2025
01/07/2026
01/22/2026
01/22/2026
04/29/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown